Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Hastings, NE

April 14, 2017Greeley County, Sherman County, Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 14, 2017, 9:03 PM CDT for Greeley County, Sherman County, Valley County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2017, 9:03 PM CDT (02:03 UTC)
Expired
Apr 14, 2017, 9:30 PM CDT
In force
27 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Greeley County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 9:06 PM CDTHAIL 0.256 N Sherman Reservoir, NEPEA SIZE HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

486 
WUUS53 KGID 150203
SVRGID
NEC077-163-175-150230-
/O.NEW.KGID.SV.W.0030.170415T0203Z-170415T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
903 PM CDT FRI APR 14 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southwestern Greeley County in central Nebraska...
  Southeastern Valley County in central Nebraska...
  Northeastern Sherman County in central Nebraska...

* Until 930 PM CDT

* At 902 PM CDT, a severe thunderstorm was located near Scotia, or 15
  miles southeast of Ord, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greeley, Greeley Center, Scotia and North Loup. 

This is a separate storm from the one currently located west of Ord. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 9837 4139 9862 4139 9874 4134 9875
      4132 9878 4140 9892 4168 9861
TIME...MOT...LOC 0202Z 227DEG 31KT 4142 9878 

HAIL...1.25IN
WIND...60MPH
 
$$

Pfannkuch
1 follow-up statement
491 
WWUS53 KGID 150214
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
914 PM CDT FRI APR 14 2017

NEC163-150223-
/O.CAN.KGID.SV.W.0030.000000T0000Z-170415T0230Z/
Sherman NE-
914 PM CDT FRI APR 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERMAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
northeastern Sherman County. Therefore, the warning has been 
cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.

LAT...LON 4150 9837 4139 9862 4139 9873 4140 9871
      4140 9876 4144 9885 4168 9861
TIME...MOT...LOC 0213Z 227DEG 29KT 4145 9871 

$$

NEC077-175-150230-
/O.CON.KGID.SV.W.0030.000000T0000Z-170415T0230Z/
Greeley NE-Valley NE-
914 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN GREELEY AND SOUTHEASTERN VALLEY COUNTIES...

At 913 PM CDT, a severe thunderstorm was located over Scotia, or 15
miles southeast of Ord, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Greeley, Greeley Center, Scotia and North Loup. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 9837 4139 9862 4139 9873 4140 9871
      4140 9876 4144 9885 4168 9861
TIME...MOT...LOC 0213Z 227DEG 29KT 4145 9871 

HAIL...1.00IN
WIND...60MPH
 
$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:04 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 14, 6:04 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
604 PM CDT Fri Apr 14 2017

.SHORT TERM...(This evening through Saturday daytime)
Issued at 432 PM CDT Fri Apr 14 2017

Obviously the paramount focus of these next 24 hours or so comes
right away during these first 6-12 hours, as there is a highly
conditional threat of severe thunderstorms within the CWA. On its
latest 20Z update, SPC has maintained a Marginal Risk of severe
for the vast majority of the CWA, while re-orienting the somewhat
greater Slight Risk in more of a west-east fashion across roughly
the western half of South Central Nebraska. Unfortunately,
confidence in the likelihood and especially coverage of
thunderstorms and the severe threat is still very much uncertain,
even at this "zero hour", as generally speaking it is a battle
between healthy instability, but a somewhat strong cap and also
only fairly modest deep-layer wind shear.

Taking a quick look at the recent/current weather scene as of
21Z/4PM:
See previous "update" discussions for a quick recap of the morning
round of storms, but localized corridors of the CWA received in
excess of 1" of rain. In the wake of that wave and following a
period of drizzle in its wake, skies have actually cleared more
aggressively-than-expected especially in the southwest half of the
CWA, although mostly cloudy skies remain the rule in most of the
central/northeast. Because of the steady clearing, high temps have
exceeded/will exceed prior expectations by at least 5 degrees,
with central and southwest zones well into the mid-70s to low 80s
and northeast zones held down closer to 70 under the cloudier
skies. Of recent note, and perhaps a slight hindrance to later
thunderstorm development, surface winds have veered (become a bit
more south-southwesterly than southeasterly) in southern/western
parts of the CWA, which has lowered dewpoints a bit and likely
diminished low level convergence somewhat. Whether this is enough
to outright-prevent pre-sunset severe storm initiation is still
very much an unknown, however.

Now looking ahead forecast-wise through the next 24 hours or so:

Late this afternoon:
Quite simply, IF thunderstorms develop they will do so first in
western zones and could become rapidly severe in the presence of
mixed layer CAPE of as high as 2500-3000 J/kg. Deep layer shear
only on the order of 30 kt would tend to favor multicell to weakly
organized supercell structures, with large hail to around golf
ball size the main threat.

This evening/tonight:
If the cap holds and the fairly weak forcing aloft in broad west-
southwest flow aloft is unable to pop pre-nightfall thunderstorms,
we may dodge a bit of bullet in terms of higher-end/more
widespread severe, but there is still a legitimate chance of at
least isolated/scattered marginally severe storms well into the
night, especially if activity is able to develop/intensify after
dark mainly north of the Highway 6/Interstate 80 corridors within
the exit region of a stout southerly low level jet. In theory,
southern zones are less-favored for widespread late-night storms
but they are not completely ruled out either. Otherwise, steady
southerly winds will remain in place much of the night (especially
south), but toward sunrise, a weak cold front will approach our
northwest zones, and have added a mention of patchy fog into these
areas where the winds should go lightest a few hours either side
of dawn. Overnight lows should hold up well into the 50s most
areas, and maybe even low 60s far southeast.

Saturday daytime:
The main feature on the surface weather map will be a passing cold
front, which is more of a wind-shift than anything as it does have
much in the way of truly colder air behind it. This boundary
should be about two-thirds of the way through the CWA by early
afternoon, and reach the far southeast edges by late
afternoon/early evening. In its wake, winds will turn north-
northwest at generally 15-20 MPH with some higher gusts
(especially northwest). Precip-wise, left a slight mention of
thunderstorms in far northern zones in the morning, with all
afternoon thunderstorm chances closer to the front in the far
east/southeast CWA. The official Marginal Risk from SPC involves
our far southeast CWA (mainly southeast of a Hebron- Osborne line)
on Saturday afternoon/early evening, as storms are expected to
develop along a passing cold front. That being said, some models,
such as the 18z NAM, focus this development just barely off to the
southeast of our domain, so this Saturday severe threat is far
from a sure thing. Thought about leaving out all mention of rain
whatsoever for the majority of the CWA, but with the frontal
passage and some weak forcing moving through aloft, felt more
comfortable at least advertising a "slight chance of sprinkles"
just in case a few rogue light showers spring up. Temp-wise,
changed highs very little, aiming for low 70s northwest to mid-
upper 70s southeast.

.LONG TERM...(Saturday night through Friday)
Issued at 432 PM CDT Fri Apr 14 2017

General overview of this 6-day period:
Not as much time as would like to delve into these periods, but
overall no major/obvious changes from the previous forecast. In
short, this means that there are a number of chances for showers
and/or thunderstorms, with a few of the seemingly better chances
(highest PoPs) focused around Monday night, Wednesday and Friday
(roughly every other day). As for dry periods, there are really
only two that are essentially void of even slight rain chances for
all/most of the CWA...those being Sunday daytime and Thursday
daytime (although technically there is a very "iffy" small chance
of storms in our extreme southeast CWA in KS on Sunday afternoon).
Although at least low-end risks for severe storms cannot be ruled
out from time to time, nothing looks "overly threatening" when
looking at the big picture, and the only official Marginal Risk
from SPC involves our far southeast CWA (mainly southeast of a
Hebron-Osborne line) on Saturday afternoon/early evening, as
storms are expected to develop along a passing cold front. That
being said, some models, such as the 18z NAM, focus this
development just barely off to the southeast of our domain, so
this Saturday severe threat is far from a sure thing.

Temperature-wise, again no major changes from previous, with about
the only slightly noticeable change perhaps being that highs for
Monday were edged upward 2-4 degrees. In general, most days should
feature near-to-slightly-above normal highs in the 60s or 70s,
with one of the warmest days being right away Saturday with
widespread low-mid 70s. There are hints of a slight cool down late
next week, and we currently only have highs in the 50s most areas
for next Friday. Overnight lows are mainly in the 40s through the
period, with Monday night perhaps being one of the milder nights
with values closer to 50. The best candidate for overall-coolest
night may be right away Saturday night, with low-mid 40s most
areas, and even some upper to perhaps mid-30s in far west-
central/northern counties such as Dawson/Sherman/Valley. If these
lows trend down any farther, later forecasts may have to consider
a formal mention of patchy frost will but hold off for now.

Unfortunately no time to really cover "daily details", but at
least the generalities have been laid out there.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday evening)
Issued at 558 PM CDT Fri Apr 14 2017

Winds will be steady/gusty into the overnight hours in a tight
pressure gradient ahead of a surface low in southwest Nebraska.
The low level jet ramps up overnight and a period of low level
wind shear is forecast this evening and into the night. Convection
which develops southwest of the terminals during the evening may
reach or be near KEAR and KGRI tonight. A cold front will cross
the terminals Saturday morning, bringing a wind shift to the
northwest and scouring the low level moisture.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Fay
Hazardous weather outlook, Apr 14, 6:46 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
646 PM CDT Fri Apr 14 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
646 PM CDT Fri Apr 14 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this evening and into
tonight, especially across south central Nebraska. The storms will
be capable of producing golf ball size hail and wind gusts of
70 MPH as they track eastward across the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Nearly each day and night features at least a small chance of
thunderstorms within all, or at least some portion of the outlook
area. Two exceptions include the daytime hours Sunday and also
next Thursday, which currently feature little to no chance of
thunderstorms.

Although most of this time frame does not currently feature
obvious threats for severe thunderstorms, there is a Marginal
Risk for a few severe storms in far southeast portions of the
outlook area on Saturday afternoon and evening, mainly southeast
of a line from Hebron Nebraska to Osborne Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across south central Nebraska
until midnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 14, 8:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
826 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             2 WSW SHERMAN RESERVOIR 41.29N 98.92W
04/14/2017  E0.88 INCH       SHERMAN            NE   911 CALL CENTER

            EMERGENCY MANAGER REPORTS NICKEL SIZE HAIL.

&&
Local storm report, Apr 14, 8:33 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             5 N ASHTON              41.32N 98.78W
04/14/2017  E0.88 INCH       SHERMAN            NE   FIRE DEPT/RESCUE

&&
Local storm report, Apr 14, 8:36 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
836 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             5 SW FARWELL            41.16N 98.70W
04/14/2017  E0.25 INCH       HOWARD             NE   TRAINED SPOTTER

            COVERED THE GROUND WHITE.

&&
Local storm report, Apr 14, 8:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
848 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             5 WNW CUSHING           41.33N 98.46W
04/14/2017  E0.75 INCH       HOWARD             NE   PUBLIC

            HAIL ONGOING 8 N OF ST. PAUL.

&&
Special weather statement, Apr 14, 8:49 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
849 PM CDT FRI APR 14 2017

NEZ039-040-046-047-150230-
Valley NE-Howard NE-Greeley NE-Sherman NE-
849 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY...SOUTHERN
VALLEY...NORTHERN SHERMAN AND NORTHERN HOWARD COUNTIES UNTIL 930 PM
CDT...

At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wolbach to 7 miles south of Arcadia.
Movement was generally northeast at 20 to 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Loup City, Scotia, Arcadia, North Loup, Wolbach, Elba, Cotesfield,
Cushing and Sherman Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.

LAT...LON 4152 9829 4140 9829 4130 9834 4125 9920
      4152 9921
TIME...MOT...LOC 0148Z 219DEG 26KT 4136 9841 4131 9913

Pfannkuch
Local storm report, Apr 14, 8:55 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
855 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             4 NNW ARCADIA           41.47N 99.15W
04/14/2017  E1.25 INCH       VALLEY             NE   PUBLIC

            MOSTLY QUARTER SIZED HAIL WITH A FEW LARGER
            STONES AT THE ONSET OF HAIL.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:09 PM CDTSpecial Weather StatementGIDDawson36 min
Apr 14, 7:28 PM CDTSevere Thunderstorm WarningGIDSherman, Valley32 min
Apr 14, 7:45 PM CDTSpecial Weather StatementGIDDawson30 min
Apr 14, 8:00 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley45 min
Apr 14, 8:04 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman22 min
Apr 14, 8:14 PM CDTSpecial Weather StatementGIDDawson31 min
Apr 14, 8:21 PM CDTSevere Thunderstorm WarningGIDDawson24 min
Apr 14, 8:45 PM CDTAreal Flood AdvisoryGIDSherman10 hr
Apr 14, 8:45 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson45 min
Apr 14, 8:49 PM CDTSpecial Weather StatementGIDSherman41 min
Apr 14, 8:55 PM CDTSevere Thunderstorm WarningGIDValley35 min
Apr 14, 9:24 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley37 min
Apr 14, 9:35 PM CDTSpecial Weather StatementGIDGreeley25 min
Apr 14, 9:58 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Nance47 min
Apr 14, 10:05 PM CDTSpecial Weather StatementGIDSherman25 min
Apr 14, 10:09 PM CDTSevere Thunderstorm WarningGIDSherman, Valley36 min
Apr 14, 10:43 PM CDTSpecial Weather StatementGIDValley47 min
Apr 14, 10:57 PM CDTSevere Thunderstorm WarningGIDValley48 min
Apr 14, 11:43 PM CDTSpecial Weather StatementGIDValley32 min
Apr 15, 1:10 AM CDTSpecial Weather StatementGIDGreeley20 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.